While many people can use nonsteroidal anti-inflammatory drugs (NSAIDs) with no ill effects, others may develop mild, moderate, or even severe allergic reactions to these medications. Typical symptoms of an NSAID allergy include the development of a rash, itching, and facial swelling. Other NSAID allergy symptoms include wheezing, a runny nose, and eye redness. In more serious cases, a person may have difficulty breathing or even suffer anaphylaxis, a severe allergic reaction that affects multiple body systems and may result in death. If you suspect that you or someone else has symptoms similar to those of an NSAID allergy, it is important to seek medical advice and diagnosis.
NSAIDs are a class of drugs that are used to treat a number of conditions, including pain, swelling, and fever. There are several different types of NSAIDs, including ibuprofen, aspirin, and naproxen, all of which are available without a prescription in the United States and in many other jurisdictions. There are also several prescription NSAIDs on the market, including Lodine and Daypro. Individuals who have an NSAID allergy need to be very careful about their consumption of any type of medication, including over-the-counter drugs, as many products that treat cold symptoms, headaches, or other minor ailments incorporate a painkiller that may also be an NSAID. While ingredient labels should include this information, if you are confused about which drugs are safe for you to take, talk to a physician or a pharmacist about your options.
After an individual takes an NSAID, he may show signs of an allergic reaction, which will usually occur within a few hours of taking the medication. The most typical symptoms are consistent with other types of allergic reactions, such as flushing of the skin and swelling of the lips and face. People who have asthma may be more likely to develop an NSAID allergy, making it very important for these people to monitor themselves when using NSAIDs for any allergy-related symptoms. These individuals may also find that their breathing difficulties increase during an allergic reaction.
While you may suspect that an NSAID allergy is the cause of your symptoms, seek medical attention. Your doctor is best qualified to diagnose an allergy and rule out other causes for your symptoms. You should also communicate an NSAID allergy to other health care professionals, particularly if you will be going into the hospital or undergoing a procedure for which painkillers will be prescribed or recommended.